Iowa, 2018Flooding in Iowa, March 4 to 10, 2018
March 4 to 10, 2018 · NWS FSD · 6 events in 2 counties and zones
A combination of snow melt and rainfall brought portions of the Little Sioux and Ocheyedan rivers above flood stage in early March. Crests were at minor flood stage near Milford (MIFI4) and Spencer (SPWI4 and SPOI4), impacting mainly lowland agricultural areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of snow melt and rainfall brought portions of the Little Sioux and Ocheyedan rivers above flood stage in early March. Crests were at minor flood stage near Milford (MIFI4) and Spencer (SPWI4 and SPOI4), impacting mainly lowland agricultural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 4, 5:25 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 4, 5:25 PM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
525 PM CST Sun Mar 4 2018
.SHORT TERM...(This evening through Tuesday afternoon)
Issued at 356 PM CST Sun Mar 4 2018
Calm before the storm as surface low pressure deepens over
northeastern CO late this afternoon and an upper level trough begins
to slide out of the Rockies. The low pressure is expected to pivot
northward into eastern SD overnight, with rain developing first
through south central SD and the James River Valley by late evening,
then expanding eastward across the area overnight. Continued with
the theme of some isolated thunder tonight with weak instability
working across the area as portrayed by the models. It will be a
mild night with brisk southeasterly winds out ahead of the system,
with temperatures remaining in the upper 30s to mid 40s for much of
the night. By very late tonight the surface trough will lift into
the area, with winds transitioning to northwesterly over south
central SD on the backside of the trough. With that, temperatures
will begin to fall over that area as colder air begins to wrap in
behind the low, and rain will change to snow toward 12Z.
On Monday the surface low/occlusion lifts into northeastern SD as
cold air continues to wrap south and east around the system. As that
happens, temperatures will slowly fall from west to east during the
day and rain will transition to snow across the area. Snowfall
amounts are somewhat tricky during the day, especially from the I-29
corridor and eastward dependent on how quickly temperatures fall,
and the impact of a dry slot which will work into that area during
the afternoon. Because of that, thinking that the heaviest snowfall
during the day will occur over south central SD and the James River
Valley, with 4 to 6 inches possible over that area. In addition,
winds will become strong with mixed layer winds of around 35 kts.
Because of that, blizzard conditions will develop, making any travel
very treacherous. Back to the east, accumulations during the day
will be much less, averaging around 2 inches along the I-29
corridor, then tapering downward to the east.
The surface and main upper level low move only slowly eastward on
Monday night, with snow and breezy to windy conditions continuing
across the area with most places picking up another 3 to 4 inches.
The snow will then begin to diminish on Tuesday morning as the
system pulls away, with little additional accumulation by afternoon.
As far as snowfall totals for the entire event, at this point
looking at 3 to 5 inches possible east of I-29, with upwards of 8 to
10 inches possible to the west.
In terms of headlines, expanded the current Blizzard Warning farther
eastward, to also include McCook, Turner, and Clay counties. Elected
to issue a Winter Storm Warning instead over the northern James
River Valley where winds will not be quite as strong. To the east of
these areas decided to issue a Winter Weather Advisory where
snowfall amounts will be less and winds will also not be as strong.
Did not include our eastern couple rows of counties in southwestern
MN/northwest IA because these areas will likely not have stronger
impacts until after 00Z on Tuesday, though my expectation is that
these areas will eventually have headlines issued on future shifts.
.LONG TERM...(Tuesday evening through Sunday)
Issued at 356 PM CST Sun Mar 4 2018
With the departure of the storm, below normal temperatures will
follow for Wednesday and Thursday, then warming to just above normal
into the weekend. Precipitation chances look limited through the end
of the week, then possible rain and snow sometime in the Saturday to
Sunday time frame.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM CST Sun Mar 4 2018
Fairly messy aviation forecast this evening. Models again
overestimating the low level moisture today, with VFR conditions
lingering at all TAF sites late this afternoon.
Now that trend won't continue forever as lower ceilings should
begin to move into Huron this evening, along with very light
rains.
Though the night, we'll still begin to see showers and evening a
few thunderstorms develop as the initial wave of forcing moves in.
This precipitation should initially move through as rain, in
central SD, but quickly turn to moderate snow through mid-morning.
Further east, once cold air moves through, rain should mix with
and change to snow for a few hours mid-late morning.
Then questions really grow. 18Z models suggesting a large dry slot
pivots northward and could serve to shutoff accumulating snows at
FSD/SUX and potentially even HON. It could be replaced with
periods of drizzle or continued light snow into the late afternoon
hours. Soundings should saturate deep enough again by late
afternoon to bring snow back to most locations by the evening.
I have bumped up SUX ceilings above VFR levels late in the
afternoon due to this potential dry slot arrival.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM Monday to 6 PM CST Tuesday for
SDZ040-055-056-062-067-071.
Blizzard Warning from 6 AM Monday to 6 PM CST Tuesday for SDZ050-
052-057>061-063>066-068>070.
Winter Storm Warning from 9 AM Monday to 6 PM CST Tuesday for
SDZ038-039-053-054.
MN...Winter Weather Advisory from 9 AM Monday to 6 PM CST Tuesday for
MNZ097-098.
IA...Winter Weather Advisory from 9 AM Monday to 6 PM CST Tuesday for
IAZ001-012-020.
NE...Winter Weather Advisory from 9 AM Monday to 6 PM CST Tuesday for
NEZ013.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...DuxHazardous weather outlook, Mar 4, 4:48 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
448 PM CST Sun Mar 4 2018
NEZ013-SDZ050-052-057>061-063>066-068>070-052300-
Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-
448 PM CST Sun Mar 4 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, south central South Dakota, and
southeast South Dakota.
.DAY ONE...Tonight
Rain is expected to develop late this evening, with a chance for
isolated thunderstorms with moderate rainfall rates.
Cold air will filter into the region during the overnight and
early morning hours Monday, leading rain to change to snow after
midnight and intensifying before daybreak.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will continue through mid-morning before a brief break may
develop by mid-day Tuesday. Snow will again intensify during the
late afternoon hours and continue into Tuesday. Blizzard
conditions are expected. Winds will be gusting as high as 45 mph
and will lead to whiteout conditions in blowing snow. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations look to range from 5 to 10 inches are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however snowfall reports
will be appreciated.
SDZ038-039-053-054-052300-
Beadle-Kingsbury-Sanborn-Miner-
448 PM CST Sun Mar 4 2018
This Hazardous Weather Outlook is for portions of east central
South Dakota.
.DAY ONE...Tonight
Rain is expected to develop late this evening, with a chance for
isolated thunderstorms with moderate rainfall rates.
Cold air will filter into the region during the overnight and
early morning hours Monday, leading rain to change to snow after
midnight and intensifying before daybreak.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will continue through mid-morning before a brief break may
develop by mid-day Tuesday. Snow will again intensify during the
late afternoon hours and continue into Tuesday. Near blizzard
conditions may be possible and are dependent on the track of the
storm system. Winds will be gusting as high as 35 mph and will
lead to localized whiteout conditions in blowing snow.
Significant drifting of the snow is expected into Tuesday. Total
snow accumulations look to range from 4 to 8 inches are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however snowfall reports
will be appreciated.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-055-056-062-067-071-052300-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dakota-Brookings-Lake-Moody-
Minnehaha-Lincoln SD-Union-
448 PM CST Sun Mar 4 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Rain is expected to develop late this evening and overnight, with
a chance for isolated thunderstorms with moderate rainfall rates
into Monday morning. Minor drainage flooding and rises on area
creeks will be possible due to combination of rainfall, frozen
ground, and recent snowmelt.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Cold air will filter into the region during the day Monday,
leading rain to change to snow from west to east across the
outlook area beginning late Monday morning and continuing through
the afternoon.
Once a transition to snow takes place, winds gusting as high as
35 mph could cause low visibility with blowing snow. Drifting of
the snow is possible, which would make driving conditions
difficult late Monday, Monday night, and continuing into Tuesday.
Snow is expected to come to an end by Tuesday evening. Total snow
accumulations look to range from 2 to 5 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however snowfall reports
will be appreciated.
Flood, Dickinson
- When
- March 4, 11:00 PM CST to March 6, 1:00 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. The river reached a crest of 1.3 feet above flood stage near Milford (gage site MIFI4) on March 5.
Flood, Clay
- When
- March 4, 11:00 PM CST to March 6, 1:00 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. The river reached a crest of 1.3 feet above flood stage near Milford (gage site MIFI4) on March 5.
Flood, Clay
- When
- March 5, 2:00 PM CST to March 8, 4:00 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas and Spencer city parks along upper portions of the Little Sioux River. The river reached a crest of 1.8 feet above flood stage at Spencer (gage site SPWI4) on March 7.
Flood, Clay
- When
- March 6, 4:00 PM CST to March 7, 11:00 AM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas along the Ocheyedan River. The river reached a crest of 0.2 feet above flood stage near Spencer (gage site SPOI4) on March 7.
Flood, Dickinson
- When
- March 9, 11:00 PM CST to March 10, 10:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Additional rainfall along with snow melt caused minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. The river reached a crest of 0.2 feet above flood stage near Milford (gage site MIFI4) on March 9.
Flood, Clay
- When
- March 9, 11:00 PM CST to March 10, 10:00 AM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Additional rainfall along with snow melt caused minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. The river reached a crest of 0.2 feet above flood stage near Milford (gage site MIFI4) on March 9.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, March 4 to 6, 201836 events
- High Surf in Florida, March 4 to 6, 20183 injured · 2 events
- Blizzard and Winter Storm in Montana, March 4 to 5, 201818 events
- Coastal Flood in Puerto Rico, March 4 to 8, 20188 events
- Winter Weather in Colorado, March 4 to 5, 20187 events
- Winter Weather in Wyoming, March 4 to 5, 20186 events
- Winter Storm in Montana, March 4, 20184 events
- High Wind in New Mexico, March 4 to 5, 2018$500 · 56 kt wind · 3 events
- High Wind in Arizona, March 4, 201855 kt wind · 2 events
- Strong Wind in Arizona, March 4, 2018$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759737, 759738, 759741, 759742, 759765, 759766.